If you were told Abilify is an "antidepressant enhancer," you've been lied to!

Abilify is not an antidepressant nor is there any such medication classification called “enhancer” for antidepressants. It is an antipsychotic drug, or, perhaps a better name would be “neuroleptic.” It is one of the ones in the same category as Clozaril, Risperdal, and Seroquel.

The first neuroleptic was Thorazine, a phenothiazine drug. Other phenothiazines include Mellaril, Stelazine, and others. Haldol is an older neuroleptic that isn’t a phenothiazine. All these drugs were marketed for psychosis, and any other use, such as “anxiety” or “insomnia” is off-label that I know of. All of these are not used so much, maybe because they aren’t marketed. They all come out in generic so Big Pharma doesn’t profit off of them.

Agreeably, there are a few differences in the side effects you might get from Abilify. Like Geodon and Latuda, Abilify is not known to sedate. In fact, it can give you insomnia if you take it at night. Abilify can also cause mania in some people, or akathesia, which is often what leads people to suicide.

So you might wonder why your doctor flat out lied to you. Doctors know you’ll be more compliant if they just let you assume it’s an “enhancer.” Also, many professionals such as social workers are misinformed. They pick up the concept of “enhancer” from their patients, or from the media.

While Abilify may, or may not, enhance other drugs, and even be FDA approved to enhance antidepressants, the truth is, calling it by any other name will not change Abilify’s chemical composition. Those TV commercials that say Abilify “enhances” your antidepressant are deceptive, since they do not reveal the whole truth.

Every single one of these drugs can cause suicide, just like the antidepressants. They can permanently damage your heart and cause your brain cells to deteriorate. Some dry out your mouth, causing dental carries. Along with dry mouth comes constipation and dry skin.

Abilify can cause unwanted weight gain in some patients. They say it doesn’t, but then they found that a minority did, indeed, gain weight. It can cause Tardive Dyskenesia as well.

I’m not saying Abilify won’t help, nor am I saying you should get off of it. Just think about the long-term effects. When you are 60 and in poor health due to psychiatric drugs, you might feel quite differently about your cocktail than you do now.

No matter how carefully you think your doctor is monitoring you, and no matter how upfront you think your doctor is being with you, most patients come to the stark realization that they’ve been duped, often decades later. Don’t fall for it!

Sources: My own reading of these warnings, my own experience taking these drugs, my own experience observing others (patients and practitioners both), drug company inserts, lectures I have attended.

 

Feedback and comments welcome!